Triples which are D(n)-sets for several n's

Nikola Adžaga, Andrej Dujella, Dijana Kreso*, Petra Tadić

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


For a nonzero integer n, a set of distinct nonzero integers {a1,a2,…,am} such that aiaj+n is a perfect square for all 1≤i<j≤m, is called a Diophantine m-tuple with the property D(n) or simply D(n)-set. D(1)-sets are known as simply Diophantine m-tuples. Such sets were first studied by Diophantus of Alexandria, and since then by many authors. It is natural to ask if there exists a Diophantine m-tuple (D(1)-set) which is also a D(n)-set for some n≠1. This question was raised by Kihel and Kihel in 2001. They conjectured that there are no Diophantine triples which are also D(n)-sets for some n≠1. However, the conjecture does not hold, since, for example, {8,21,55} is a D(1) and D(4321)-triple, while {1,8,120} is a D(1) and D(721)-triple. We present several infinite families of Diophantine triples {a,b,c} which are also D(n)-sets for two distinct n's with n≠1, as well as some Diophantine triples which are also D(n)-sets for three distinct n's with n≠1. We further consider some related questions.
Original languageEnglish
Pages (from-to)330-341
Number of pages12
JournalJournal of Number Theory
Publication statusPublished - Mar 2018
Externally publishedYes


  • Diophantine equations
  • Diophantine m-tupules


Dive into the research topics of 'Triples which are D(n)-sets for several n's'. Together they form a unique fingerprint.

Cite this